MKSAP: 53-year-old woman with a 4 month history of tremor

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 53-year-old woman is evaluated in the office for a 4-month history of tremor. The tremor affects both upper extremities and is present “most of the time.” She has a 15-year history of type 2 diabetes mellitus; she also has a history of hypertension, gastroparesis, and chronic kidney disease. Medications are insulin glargine, insulin lispro, lisinopril, hydrochlorothiazide, and metoclopramide.

On examination, she has diminished pedal pulses. Speech, language, and mental status are normal. Cranial nerve function is normal, although a paucity of facial expression is noted. Movements are slow, and there is mild bilateral upper and lower extremity rigidity. Deep tendon reflexes are normal, as are results of manual muscle strength testing. Sensory examination reveals distal sensory loss. She had a mildly stooped posture but no postural instability. A 4-Hz resting tremor in both upper extremities is noted, as is a prominent postural tremor.

Which of the following is the most likely diagnosis?

A) Dementia with Lewy bodies
B) Drug-induced parkinsonism
C) Multiple system atrophy
D) Parkinson disease

MKSAP Answer and Critique

The correct answer is B) Drug-induced parkinsonism. This item is available to MKSAP 15 subscribers as item 35 in the Neurology section.

Drug-induced parkinsonism is the most likely diagnosis in this patient. This disorder has classically been associated with neuroleptic medications but can occur with any dopamine-blocking medications, including metoclopramide. Although metoclopramide causes drug-induced parkinsonism in one third of all patients using it, the disorder is particularly underdiagnosed in such patients. Establishing a diagnosis of drug-induced parkinsonism is critical because stopping dopamine-blocking medications can reverse or improve parkinsonian features in these patients.

Cognitive impairment in conjunction with parkinsonism occurs in patients with dementia with Lewy bodies, but the latter diagnosis is unlikely in this patient, given her apparently normal cognition.

Multiple system atrophy is a heterogeneous, progressive, and ultimately fatal neurodegenerative disorder associated with parkinsonian features and with cerebellar and autonomic signs and symptoms of variable severity. Early multiple system atrophy would be a consideration in this patient if she were not on a medication known to induce signs and symptoms of parkinsonism. The parkinsonism in some patients with early multiple system atrophy cannot be distinguished from Parkinson disease and may even be responsive initially to levodopa. Most patients with multiple system atrophy, however, have bilateral parkinsonian signs and lack significant tremor, findings that are atypical of Parkinson disease.

Parkinson disease should be part of the differential diagnosis but is an unlikely cause of the symptoms in this patient. Although there are parkinsonian signs and symptoms, there are several atypical features that should prompt consideration of an alternative diagnosis. The presence of symmetric signs and symptoms (tremor and rigidity) and the postural tremor in this patient suggest a condition other than Parkinson disease. Other features that suggest an alternative condition in patients with parkinsonian signs and symptoms include early falls, rapid progression, poor or waning levodopa response, dementia, early autonomic failure, and ataxia. Moreover, this patient is taking metoclopramide, a medication known to cause parkinsonism.

Key Point

  • Drug-induced parkinsonism is a potential complication of dopamine-blocking medications, including metoclopramide.

Learn more about ACP’s MKSAP 16.

This content is excerpted from MKSAP 15 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 15 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Leave a Comment

Most Popular